Kentucky, 2014

Flood in Kentucky, February 25 to 28, 2014

February 25 to 28, 2014 · NWS PAH · 1 event in 1 county or zone

Minor river flooding occurred in response to a combination of snowmelt and heavy rain. A warm front lifted north, helping temperatures reach near 70 degrees by the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor river flooding occurred in response to a combination of snowmelt and heavy rain. A warm front lifted north, helping temperatures reach near 70 degrees by the 20th. Ice and snowmelt ran off into the river. This runoff, combined with heavy showers and thunderstorms ahead of a cold front, caused a rise in the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 25, 2:53 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Feb 25, 2:53 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
253 PM CST Tue Feb 25 2014

.SHORT TERM...(This Evening through Thursday night)
ISSUED AT 158 PM CST TUE FEB 25 2014

Still looking at an upper level wave moving across the area tonight.
NIL features at the surface and lower trop. Hard to find WAA
process, maybe weak at H7 or so. On the flip side, decent QG
forcing still present H7/H5. This with average pressure deficit values
still forecast to reside 10-15 mb (lift for saturation). Therefore,
will keep PoPs chance category for light snow. Going to be hard to
squeeze out much moisture in this setup. Confidence in any given
point measuring is not over 50 percent. Where some light snow can
fall, do expect a dusting is possible. Would not rule out 1/2"
accumulation if a few small bands can get going enough. Not
impressed with model QPF (RUC, ECMWF, GFS). 12z NAM was the most
aggressive. By 09-11z, most of the moisture should be out of here
with clearing skies to follow. Certainly not considering an
Advisory at this time. Should the evening shift think its "travel"
worthy, they can throw out a Special Weather Statement or
something.

Quiet weather with mainly clear skies most of Wednesday through
Thursday. We will have a front come through dry Thursday morning
that will only serve to reinforce the return colder air in place
across the area.

.LONG TERM.../Friday through Tuesday/
ISSUED AT 254 PM CST TUE FEB 25 2014

Two systems with the potential for winter precipitation will
affect our region in the long term. The models are having great
difficulty resolving these systems. In particular...there are
large differences in how they handle the movement of the Arctic
air mass that will be banked up over the northern states.

The first system on Friday will be relatively weak...with
comparatively low qpf versus the Sunday system. A weak mid level
shortwave will move quickly east along our latitude...passing
across the Lower Ohio Valley Friday night. Beyond that...the
models have little in common. The differences seem to arise from
how quickly the Arctic air mass will retreat north as the Arctic
high retreats east from the Upper Ohio Valley.

The first camp of models that is relatively warm is the sref and
12z ecmwf. Both these models turn the low level flow into the
south and contain little qpf...generally less than one tenth inch.
The other camp is the 12z gfs and gfs ensemble mean...which
develop a warm front south of our region on Friday. North of the
front...these models develop heavier qpf in the form of freezing
rain/sleet/snow across our region.

Since the ecmwf has better low level resolution and typically
handles shallow cold air better...its solution will be weighed as
heavily as the colder gfs. Bottom line is that this is a very low
confidence forecast. Will keep the forecast as rain or snow for
most of the area...and pops will be only in the chance category.
Precip will end Friday night...with dry conditions on Saturday.

The second precip event will be late Saturday night through early
Monday. A very moist Pacific shortwave will lift northeast across
the southern Plains...crossing our region on Monday morning. Once
again...this is about all the models agree on. Their handling of
the Arctic air mass varies considerably. There has been very
little consistency from run to run or model to model...and even
the ensemble means have not been consistent.

A strong frontal boundary will set up somewhere in the vicinity of
the Lower Ohio Valley Saturday night. Widespread precip will
develop by Sunday along the boundary. Precip type will initially
be rain across much of the forecast area under strong south to
southwest 850 mb flow.

The models differ in how quickly the frontal boundary sags back to
the south Sunday and Sunday night. The 12z gfs and gfs ensemble
mean are the warmer models...a complete reversal from the Friday
system. These models have most of the qpf ending before a
changeover to freezing or frozen precip. The ecmwf...which was the
warmer model for Friday...shows much colder air seeping southeast
before most of the qpf occurs. This would imply significant ice
and snow. Again...this is another very low confidence forecast.
Will leave a variety of precip types in the forecast. Pops will be
raised considerably into the likely category.

Following the departure of the system...colder and drier air will
arrive for Tuesday.

&&

.AVIATION...
ISSUED AT 158 PM CST TUE FEB 25 2014

Generally VFR cigs expected tonight 3-7k/ft range. Some sct light
snow showers possible, especially north of a KMDH-KOWB line. Gusty
N/NW winds will develop especially after 06z (possibly 20-25kt
range). Winds will subside Wednesday with SKC conditions
developing in the morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM/AVIATION...CN
LONG TERM....MY
Hazardous weather outlook, Feb 25, 2:00 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CST TUE FEB 25 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
200 PM CST TUE FEB 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DUSTING OF SNOW IS POSSIBLE TONIGHT...MAINLY NORTH OF A LINE FROM
CARBONDALE ILLINOIS TO GREENVILLE KENTUCKY...WITH THE BEST CHANCE
ACROSS THE EVANSVILLE TRI STATE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINTRY PRECIPITATION IS ALSO FORECAST FRIDAY AND FRIDAY
NIGHT...AND SATURDAY NIGHT THROUGH MONDAY. THE BEST CHANCE OF
ACCUMULATING SNOW AT THIS TIME IS ACROSS THE NORTHERN HALF OF THE
REGION SUNDAY NIGHT...BUT IT IS STILL TOO FAR OUT IN TIME TO BE
SPECIFIC.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SNOW REPORTS ARE
APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Union

When
February 25, 4:30 PM CST to February 28, 11:59 PM CST
Where
Union County, 0.64 mi NW of Uniontown to 3.12 mi NNE of Uniontown
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
37.778, -87.937

Minor flooding occurred along the Ohio River. Low-lying woods and fields near the river were underwater. The flooding continued into early March.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499871.